January 30, 2007

Diet Program for Inpatients With Schizophrenia

Weight gain is a common problem in patients with schizophrenia, especially in those using the newer atypical antipsychotic medications. This week there is a new summary on one study of a special dietary approach to minimizing the weight gain for people, and thereby lowering the risk of diabetes.

Psychiatric Times reports that

"Although the exact mechanism of weight gain associated with atypical antipsychotics is unknown, patients complain about an increase in appetite and a decrease in fullness. With an increase in total caloric intake, weight gain quickly ensues.

Based on the success of other programs, Nguyen and colleagues implemented a diet modification program, dubbed the WIN Nguyen diet, designed to minimize atypical antipsychotic induced weight gain at the acute psychiatric ward at the University of California, Irvine (UCI) . The WIN Nguyen diet includes 4 simple nutritional changes:

(1) the elimination of second servings
(2) the replacement of high-calorie snacks with fruits and vegetables
(3) the elimination of desserts
(4) the substitution of water for sodas and juices

Implementation of the WIN Nguyen diet at UCI resulted in improved weight and body mass index (BMI) profiles in 143 patients who had schizophrenia or schizoaffective disorder treated with olanzapine."

Read the Full Story (warning, it is rather technical in nature): Implementation of a Diet Program for Inpatients With Schizophrenia


This seems to be pretty common sense. Having said that, it is easier said than done while on olanzapine. I gained 55 pounds on olanzapine and was on pace to gain a lot more. I just never seemed to be full but didn't eat enough to gain 55 pounds on it own. My metabolism must have been slowed down as well.

Posted by: Subtalus at February 1, 2007 09:33 AM

I am a consumer on clozaril and have been schizoeffective for 7 years now. I am 31 and have gained 70 lbs over these years. I was once 6% body fat and played soccer in college. So you know this is a big change in my lifestyle. I have recently been told that i may be diabetic because of my cholesterol levels. I am awaiting results from my blooddraw this week and i couldn't feel more anxieties than what i am going through. I have completely cut out fast foods and i have cut down on sweat tea and sodas. My diet includes a lot of fish in sushi form and chicken. I eat Subway for lunch 5 times a week and have been eating fruit like i remember when i was a kid. I just loved fruit as a kid and i am slowly beginning that i will someday lose this weight and then i found out that i need to get tested for diabetes. Can you offer me some consultation?

Posted by: Mark Dorough at February 1, 2007 10:42 PM

The thing is to find a drug that can help people with such mental problem with the least side-effect possible would be the ideal solution. I am sure that the researchers are trying to come by with a viable solution...

Posted by: Pablo at February 22, 2007 01:44 AM

I have been stable on Clozapine for over two years. During the first year I saw my weight increase by 40 pounds. This past year I have managed to lose the weight which I had gained through daily exercise, 15 minutes daily, and diet, cutting out most sugars and other high calorie items. Also in the last year my clozapine levels were lowered due to my stablility and I began taking Wellbutrin XL daily to help in losing the weight. Whatever the reasons for my weight loss I am proof that it is possible to lose the weight gained due to the medications.

Posted by: Chris at March 23, 2007 07:49 PM

Post a comment

Please enter this code to enable your comment -
Remember Me?
(you may use HTML tags for style)
* indicates required